A&P respiratory question..need help

  1. I'm working on a take home test for my a&p class and was hoping to get some ideas to steer me in the right direction on the essay (don't worry as its a take home I'm allowed to use whatever is in my power to get too, just not plagiarize.) So, here's the essay question:

    You accidently stick your lab partner with a syringe full of 1M NaOH. You notice a change in their respiration. How did it change and why? Be sure to include how the brain figures into this change and the nerves over which the change occurs.


    My main problem is that I can't figure out where to begin. I've looked up NaOH (sodium Hydroxide) and the info I found doesn't help. It talks about how this, which is basically lye, can cause burns to the skin, and how it can irritated the lining in the nasal cavity, larynx and trachea and cause trouble breathing. However, if it was injected it would be hitting the capillaries first, not going thru the upper respiratory track at all. Also, I have no idea what this chemical does in the body...does it cause trouble in the rbcs? does it affect ph, pO2, pCO2? There's no way to write this essay when I can't find any info about the chemical. BTW- its not in the notes or the book, no mention of this chemical anywhere. That's not surprising with her though. She'd want us to figure it all out by ourselves and then use the notes from class to figure out how those changes affect the system.

    Does this make sense? Can someone help please? I really need a good grade on this test as we still have alot of tests left and I need a nice boost to my grade....
  2. Visit dallet6 profile page

    About dallet6

    Joined: May '08; Posts: 243; Likes: 48

    7 Comments

  3. by   dallet6
    Please can anyone help? I emailed my teacher to ask her for just a small steer in the right direction and was told she wouldn't help. At this point I'm going to get a zero. Please anyone? I'm in tears right now.
  4. by   SierraMoon
    Wiki says it's a strong base. So, I'd write about what happens to respiration when blood ph is high.
  5. by   Cilantrophobe
    Did you teacher cover the acid base balance and how it affects respiration? My guess is that she is looking for an explanation of how a strong base (NaOH) would affect homeostasis. A dramatic change in the acidity of the blood would affect respiration. I just don't have my A&P book anymore so I am not of much help. Good luck.
    Last edit by Cilantrophobe on May 15, '09
  6. by   dallet6
    I was able to find just a small amount of info at ask.com. For some reason all the previous searches I did didn't yield any useful information. Thanks for the help! Please don't think I'm being lazy, I spent considerable time trying to research myself before asking for help, I'm not lazy! This quarter is major stressing me out and I think I may be losing confidence in my abilities. Thanks again!
  7. by   Cilantrophobe
    I understand, I didn't think you were being lazy. Otherwise I would have even tried to help. I can see where you are coming from though because your teacher didn't ask a question with a simple answer, which is good. She is challenging you, and in the end you will learn more.

    Try looking up metabolic alkalosis, see what that generates. She HAS to have covered something like this, otherwise she wouldn't expect you to be able to answer the question...
    Last edit by Cilantrophobe on May 15, '09
  8. by   dallet6
    She covered pH, but in very convoluted ways. The entire class is having issues with her this quarter, her tests only by a massive stretch of the imagination, are related to her lectures. She often uses technical terms that she didn't use in notes or lectures, which can easily throw you off despite studying for hours. Since we've had her all year for regular biology and a&p 1, we have seen that this quarter she is acting different. She doesn't like you to ask questions, as it makes her lose her place in her lecture and she can't recall what she just said or where she was going next with it. Because of this, no one is willing to ask questions. I could tell you some pretty strange stories about her paranoid behavior she's had lately, but that's not relevant. The goal is just to get through the quarter.

    Anyway, I did happen upon the term metabolic alkalosis, unfortunately I didn't read your post first for the hint. After finding a general idea of what she might be looking for, I just pulled everything I could from her notes relating to pH and hoped it would be enough to satisfy her.
  9. by   toddgirl
    well, NaOH is quite alkalotic which would in turn cause PH to be alkalotic as well. This causes the CO2 in the blood to decrease below normal levels of 35-45 and therefore causing respiratory alkalosis and can lead to respiratory failure. All this will be taking place in the air exchange in the lungs even with a needle stick. I believe the ph for NaOH is around 14 which is very alkalotic. Respiratory alkalosis is an alkali imbalance in the body caused by a lower-than-normal level of carbon dioxide in the blood. In the lungs, oxygen from inhaled air is exchanged for carbon dioxide from the blood. This process takes place between the alveoli (tiny air pockets in the lungs) and the blood vessels that connect to them. When a person hyperventilates, this exchange of oxygen for carbon dioxide is speeded up, and the person exhales too much carbon dioxide. This lowered level of carbon dioxide causes the pH of the blood to increase, leading to alkalosis. Does that get you going?

close